Chronic Pain Support Group

Physicians and professionalsdefine pain as chronic if it lasts longer than three to six months and is persistent. It's distinct from acute pain that is a direct result of injury or trauma. This support group is dedicated to those suffering from chronic pain. Discuss treatments that have worked for you, find advice for your specific experience, and find support. You're not alone in your pain.

3 Online

Norco

Hi All,

I have chronic pain down one side of my body as a result of a car crash 7 years ago which I haven't taken pain meds for these last few years (international student with crappy ins). But these past few weeks I've have horrible back pain alongside my usual pain.

After many trips to the campus health centre, the ER, and a Dr. outside of the school I found out I have a bulging disc in my back. The Dr. prescribed Prednisone, Flexeril, Norco, and I have also to attend Physical Therapy.

My question is about the Norco. I don't do well will stuff that has codeine (from previous experience with pain meds), which I told him and wrote on my forms for their office. He was going to give me Tramadol since I dont do well with codeine. But I have had that for my chronic pain and I had the worst side effects so asked if he could give me something else so he said he would give me Norco (which I hadn't heard of -- I'm not all that familiar with US brand names).

Is there anyone who takes Norco who itches? I tried to look it up and some people say it's normal for opiates/synthetic opiates, but others said that I should tell my Dr and be switched to something else. Is this just a general side effect that I should put up with, or should I be asked to switch to something different? I itch like crazy within a half hour of taking it until it starts to wear off.

Thanks in advance for any advice!

Sarks.

Replies

cherrychanga
cherrychanga

I take Norco and haven't noticed that particular side effect. You might be having an allergic reaction to something in it. I guess you should talk that over with the one who prescribed it.

Others in this group may have more knowledge on the subject than I do, though. I wonder if a small amount of antihistamine along with it, might do the trick...

Hugs,
Cherry
deleted_user
deleted_user

Hi Sarks long time no hear....... hope the study is going well for you?

I do not know about Norco specifically but the itching is a possible side effect of the opiates and synthetic opiates (they warned me of that when they prescribed tramadol for me.) and if it is not too bad - as in no rash and kinda bearable maybe try taking some Benadryl - have you checked up the side effects and drug interactions on the internet?
That might give you some more specific info. Hope that you can sort it out as the pain sounds pretty bad right now.
deleted_user
deleted_user

Sorry never tried it. Hope you find some relief soon.
deleted_user
deleted_user

I have taken Norco it is like vicoden but without so much Tylenol it does make you itch but it will go away.

Norco is a short acting pain reliever and should not be taken long term just because the body builds up a tolerance to it fast and you will need more to get the same relief as when you first started.

Tramadol is a mild pain reliever and they say it is a synthetic opiate.

Flexerial is a muscle relaxant but it makes you a bit tired so I would wait till you are home to take it as I am sure you do not want to fall asleep during your studies.
deleted_user
deleted_user

I have taken norco when I had all of my knee surgeries. It worked well for me. I did get a bit of a rash but it went away within 24 hours. You could try a benedryl with it but that could make you sleepy. I guess my best advice would be to check with your pharmacy or urgent care if your MD office is not in on Sat. It is a good drug. I cut back after a three month use after my knee revision in April of 09. I would rather save it as a big gun. I use Lortab now for break thru pain. All the best to you, hon.

Melinda
deleted_user
deleted_user

I think I would call the doctor's office on the itching. You can also call your pharmacist if you have a good repore with him or her.
SarkyCow
SarkyCow

Thank you all for taking the time to reply to my posting, and so quickly too! =) I think I will stick it out till Monday and then call my Dr. and ask what I should do (stay on it it, or change to another pain med).

Thanks again, have a lovely weekend.

Sarks xoxo
deleted_user
deleted_user

yes i would tell your doctor i have been on that to before and it made me itch to you may want to call the doctor and tell them and see if he can change it does it help for the pain?

i agree with cherrychanga you may be having a allergic reaction does the itching get worse everytime you take it if so then you may be having a allergic reaction and if you keep taking it it will only get worse so i would not take it again or call the doctor as soon as you can i learned that leason the hard way i was having a allergic reaction to methdone before and i took it again and the allergic reaction got worse i had to go to the er because my thoat was starting to swollown shut

so please be careful if you take it again and the itching gets worse i would not take it again or it could be some the other meds you are taking
deleted_user
deleted_user

i hope this helps also i agree with the others that said to try some Benadryl and see if that helps to and i would maybe wait till monday and call the doctor befor you stop taking it first if you have been on it for years did you say?
angee7
angee7

Norco is my drug of choice for pain. What my Doctor always gives me! I have never had an itching problem, and I have been on a pretty high dosage.
My opinion is: you're having an allergic reaction, but only a Doctor would know for sure.
Call your Doc ASAP.
Good luck!
SarkyCow
SarkyCow

Okay, thanks! My Dr. office is closed till Monday, but I will call or go see the pharmacist and ask her opinion. When I told the nurse before she said it wasn't an allergy, it was just a "sensitivity" to codeine ...I'm not sure what the difference is. I'll give the pharmacist a wee call the now and ask if I should stop it for now.

Thanks again!

Inchronicpain - I haven't been on it for years, just a couple of days - but I've taken meds with codeine in them over the last 7 years and I always get the same reaction [the itchiness].
deleted_user
deleted_user

If it is just mild itches, then you can try the benadryl.

You have to worry when it swells or gets hives which is generally an indication that it is allergy which will get worse with time or more medication.

If you can not breath or start coughing a lot or feel like you can't breath, call 911.

Hoep you feel better soon.
deleted_user
deleted_user

I do agree with all the above you are probably having a allergic reaction. Probably a good idea to switch because of reaction. But as a pain med Norco is a fast acting short lived pain med, for chronic pain you need a long acting med to stay ahead of the pain take it before the pain gets unbearable you will ten be given a fast acting breakthrough pain med. If your Dr really cares you hope they will send you to a Pain Management Dr.
SarkyCow
SarkyCow

Hello,

Thanks again for all who replied. I just wanted to do a little update on the Norco. I called my Dr. office on Monday and told them my problem, and asked what I should do - they told me to stop the Norco and he would change my prescription to Tramadol.

I've taken Tramadol before for my chronic pain, and didn't have good side effects - but its been about 5 years since I had it so I will give it a go and see if it works better for the bulging disc.

I also started physical therapy for the bulging disc today too, he was SO nice - and it was very refreshing to have a Dr. who takes the time to sit and talk to you and find out whats going on, your concerns etc. So hopefully with the Prednisone, Flexeril, Tramadol, and PT I can get back on "track" (ie only dealing with my "normal" chronic pain - I can deal with a certain level of pain after 7 years) so that I can get back to classes and catching up on my university coursework. Cos right now that's what is stressing me so much, I've missed so much with school.

Anyway - thank you for all taking the time to write back to me about my concern. I really appreciate it.

Sarks.
deleted_user
deleted_user

It sounds like an allergic reaction and as cherry said you should talk to your doctor to see if it is a serious reaction that shows you are allergic and things will get worse or just a normal run of the mill side effect.
In all honesty it is up to you whether you decide to continue taking it or not, is itching constantly worth the pain relief you get?
Posts You May Be Interested In:
  • nana012

    I have cancer

    34
    I had to have a lung biopsy, and I have cancer. A very rare form that doesn't have any standard treatment. There just isn't a lot of case history for this. It is epithelioid hemangio endothelioma. The cancer support group doesn't talk every day. I can understand why. I'm waiting for the oncologist to call back for an appointment, and will hear in the next few days. Who knew. Ha!
  • irishwriter

    come unwind in the bp lounge

    theatre and I are there already. I'm having a very berry tea with crackers, cheese and cherry tomatoes and she's having a joint with some beer and we're both on really comfy recliners on thick pile carpet. we need some help with the decor if anyone is around??